Heavy Snow, Burnett
- When
- December 30, 4:00 AM CST to 5:00 PM CST
- Where
- Burnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
Six to nearly 15 inches of snow fell across northwest Wisconsin, including 12 inches at Yellow Lake and 8 inches at Grantsburg. The heaviest snow fell during the late morning and early afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Six to nearly 15 inches of snow fell across northwest Wisconsin, including 12 inches at Yellow Lake and 8 inches at Grantsburg. The heaviest snow fell during the late morning and early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 30, 3:53 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
353 AM CST TUE DEC 30 2008
.DISCUSSION...
MSAS EARLY THIS MORNING DEPICTS SFC LOW OVER CTRL SDAK MOVING ESE
TOWARDS AREA OF GREATEST SFC PRESS FALLS OVER MN/IA/SD VICINITY.
ONCE AGAIN GOOD ISALLOBARIC COUPLET ASSOCIATED WITH THIS SYSTEM
INDICATING FAIRLY PROGRESSIVE NATURE OF THE SYSTEM. AT UPPER
LVLS...RUC80 INDICATES JET CORE LOCATED ACROSS NRN WISC EXTENDING
WEST TO SE ND...JUST SOUTH OF CWA. MID LVL LOW CLOSING OFF NEAR NE
MT ATTM ACCORDING TO RUC80 50H ANIMATION. LOW/MID LVL FRONTOGENESIS
HAS DEVELOPED AS EXPECTED IN AN AXIS FROM SE NDAK TO WCTRL
WISCONSIN. AREA OF MOST SIGNIFICANT SNOW OCCURRING WITHIN THIS
ZONE OF FORCING WITH SFC VIS BETWEEN 1/2SM AND 1SM.
TODAY...BEST 85/70H FRONTOGENESIS STILL EXPECTED JUST SOUTH OF SRN
CWA. MDLS STILL CONSISTENT ON GENERAL TIMING OF FORCING/QPF
ALTHOUGH A TREND OF FARTHER SOUTH SEEMS TO BE ESTABLISHING. A PERIOD OF
MDT/HEAVY SNOW WILL OCCUR EARLY THIS MORNING OVER SWRN CWA AS
COLLOCATION OF SATURATION OMEGA ZONE/OMEGA TRANSLATES EAST. MAY
SEE SOME RATES OF 1/2 TO 1 INCH PER HOUR FOR SEVERAL HOURS BEFORE
TAPERING TO LIGHT SNOW. THIS SCENARIO WILL ADVECT EAST INTO SRN
WIS ZONES LATE MORNING/AFTERNOON. GIVEN INTENSITY OF FORCING/PWATS
AVAILABLE...STILL EXPECT A SWATH OF 4 TO 6 INCHES ALONG EXTREME
SRN PART OF ADVISORY AREA. CONFIDENCE NOT AS HIGH IN NORTHERN PART
OF ADVISORY AS PROGRESSIVE NATURE OF SYSTEM COMBINED WITH NARROW
AXIS OF FORCING SUGGESTS A QUICK DROP OFF IN ACCUMULATIONS. LATEST
RUC13 HINTS AT BRIEF PERIOD OF ELONGATED CROSSHAIR SIGNATURE
DEVELOPING ALONG ST CROIX VALLEY NORTHEAST TOWARDS TWIN PORTS
EARLY AFTERNOON.
TONIGHT...RAPID CLEARING EXCEPT OVER SNOWBELT OF ERN WISCONSIN
WHERE FETCH ACROSS SUPERIOR PROVIDES SOME ADDITIONAL CLOUD/SNOW
THROUGH MOST OF EVENING. DEEP LAYER DRYING SHOULD LIMIT ACTIVITY
TO VERY SHALLOW LAYER.
WEDNESDAY...SFC HIGH MOVES OVERHEAD WITH CHILLY PATTERN HOLDING.
SFC TEMPS LOWER THAN PREVIOUS DAY AS LL THICKNESSES DROP. HIGH
CLOUDS INCREASE LATE IN DAY AHEAD OF NEXT MID LVL SHORTWAVE.
EXTENDED...THUR THRU SUNDAY...SNOW RETURNS TO CWA...MAINLY
NORTH..BY EARLY THURSDAY. MDLS TRENDING FARTHER NORTH WITH SYSTEM.
SHOULD PROVIDE SEVERAL INCHES ACROSS NRN CWA THROUGH FRIDAY. MORE
SNOW SAT/SUNDAY AS YET ANOTHER DEEPENING MID LVL SYSTEM MOVES INTO
REGION WITHIN VERY PROGRESSIVE WESTERLIES.
&&
.AVIATION...
MVFR/IFR CONDITIONS WILL OVERSPREAD THE KBRD/KDLH/KHYR
LOCATIONS WITH -SN/SN AS SFC LOW TRACKS ACROSS SD INTO IA. ISOLD
AREAS OF LIFR MAY OCCUR IN THE BANDS OF HEAVIER SN. THESE CONDITIONS
WILL PERSIST UNTIL LATE THIS AFTERNOON WHEN THE LOW DEPARTS AND VFR
OCCUR. FROM KHIB/KINL VFR IS EXPECTED.
&&
POINT TEMPS/POPS...
DLH 13 -9 6 2 / 70 10 10 30
INL 8 -17 3 0 / 10 10 10 40
BRD 14 -12 7 3 / 100 10 10 40
HYR 16 -11 6 2 / 100 30 10 10
ASX 16 -6 8 3 / 60 40 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
CARLTON/SOUTHERN ST. LOUIS-PINE.
WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR CROW
WING-NORTHERN AITKIN-NORTHERN CASS-SOUTHERN AITKIN-SOUTHERN
CASS.
WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.
LS...NONE.
CANNON/GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1055 PM CST MON DEC 29 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1055 PM CST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...OVERNIGHT TONIGHT SNOW WILL RAPIDLY DEVELOP AFTER MIDNIGHT IN THE BRAINERD LAKES REGION... AND THEN RAPIDLY SPREAD EAST TOWARD THE TWIN PORTS AND NORTHWEST WISCONSIN TUESDAY MORNING. SNOW WILL ACCUMULATE TO AN INCH OR TWO BY DAYBREAK TUESDAY IN AREAS FROM LONGVILLE TO BRAINERD. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND SOUTH OF U.S. HIGHWAY 2. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE AND THE NATIONAL WEATHER SERVICE DULUTH WEATHER STORY GRAPHIC FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE FOR MUCH OF THE DAY TUESDAY...BUT WILL END FROM WEST TO EAST DURING THE AFTERNOON AND EVENING. STORM TOTAL ACCUMULATIONS FROM 2 TO 4 INCHES ARE EXPECTED ALONG THE HIGHWAY 2 CORRIDOR... AND FROM 4 TO 7 INCHES IN AREAS FROM BRAINERD TO LAKE MILLE LACS TO SPOONER. A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL TUESDAY AFTERNOON FOR PARTS OF THE NORTHLAND. PLEASE MONITOR THE LATEST WINTER WEATHER PRODUCTS FROM THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR MORE INFORMATION REGARDING THIS WEATHER SYSTEM. THERE WILL BE A CHANCE OF ACCUMULATING SNOW ACROSS NORTHERN MINNESOTA ON THURSDAY... AND ANOTHER ROUND OF ACCUMULATING SNOW MAY AFFECT THE ENTIRE REGION SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SNOW REPORTS RELAYED TO THE DULUTH NATIONAL WEATHER SERVICE VIA PHONE OR E-SPOTTER FROM OUR SNOW SPOTTERS ARE GREATLY APPRECIATED. LSZ121-140>148-301130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1055 PM CST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...OVERNIGHT TONIGHT GUSTY WEST TO NORTHWEST WINDS WILL DIMINISH TO 15 KNOTS OR LESS SHORTLY AFTER MIDNIGHT...AND WAVES ARE EXPECTED TO SUBSIDE TO LESS THAN 3 FEET IN MOST AREAS. A SMALL CRAFT ADVISORY WILL EXPIRE AT MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY BRISK NORTHWEST WINDS MAY CREATE BUILDING WAVES TUESDAY AFTERNOON AND EVENING...ESPECIALLY ALONG THE SOUTH SHORE. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146924, 146925, 146926.